Food poisoning can be an upsetting experience to anyone. Nevertheless, food poisoning can occur under various circumstances and triggered by foods that are poorly refrigerated or cooked, contaminated water or if the individual has a weakened immune system. The elderly and infants are quite prone to food poisoning.
The usual symptoms of this condition include vomiting, diarrhea, stomach cramps, headache and fever. A doctor should be consulted once an individual is suspected with food poisoning. In most cases, the symptoms eventually subside within 48 hours after onset but there are several measures that must be observed at home to improve recovery from the condition.
Measures to help recover from food poisoning
- The individual should avoid solid foods if he/she has diarrhea and stick with fluids until the diarrhea subsides. It is also vital to avoid any dairy products since food poisoning can trigger temporary intolerance to lactose. It is recommended to start by drinking clear fluids and sucking on ice chips to prevent dehydration. If the individual could not tolerate this without worsening the diarrhea, he/she can try bland, soft foods.
- Increase the intake of fluids until tolerated. Drinking any type of fluid except milk and caffeine can replace the lost nutrients from diarrhea and vomiting. The increased intake of fluids can also help flush out poisons from the body. If the vomiting and diarrhea is severe in which the individual could not tolerate fluids, a doctor should be consulted since there might be a need for intravenous fluids.
- A doctor should be consulted regarding over-the-counter medications, especially before using anti-diarrheal medications. Even though the doctor will provide the right medication based on the case of the individual, acetaminophen can be taken for body aches and fever. If the individual normally uses a diuretic medication and have vomiting or diarrhea, a doctor should be consulted. Since avoiding dehydration during food poisoning is vital, the doctor might advise on temporarily discontinuing the diuretic medication.
Considerations to bear in mind
A doctor should be consulted if the individual has blood-streaked stools, fever higher than 101 degrees or diarrhea that lasts for more than 2-3 days.
A hot water bottle or heating pad can be placed on the stomach to help soothe the abdominal pain.